A new study in a large group of men living with HIV provides evidence that consistent use of statins does not appear to have a major impact on physical function. The findings provide some reassurance that the benefits of statin use outweigh its potential harms in this population, the researchers suggest.
Statins are increasingly used among people living with HIV to fight off high rates of heart disease in this population. Studies show that people with HIV are up to twice as likely as people without HIV infection to have heart attacks and other forms of cardiovascular disease. Although statins have been shown to be safe and effective in lowering cholesterol levels and cardiovascular risks in non-HIV populations, their long-term impact on people living with HIV is unclear.
To find out more, researchers conducted an observational study using data collected by the Multicenter AIDS Cohort Study (MACS), now part of the MACS/WIHS Combined Cohort Study (MWCCS), one of the nation’s largest and most detailed studies of HIV survivors. MWCCS is primarily funded by the NHLBI.
The researchers studied more than 2,000 men, roughly half with HIV and half without HIV, including groups with consistent, intermittent, and non-use of statins. They ranged from 40 to 75 years old. The researchers chose gait (walking) strength and grip strength as a measure of physical function in this population. The researchers found that consistent statin use had little effect on age-associated declines in measures of physical function among men living with HIV compared to those who did not use statins. However, those who used statins inconsistently tended to show sharper declines in physical function over time compared to those who did not use statins. The researchers found similar results among men without HIV.
Researchers noted that randomized, controlled trials are needed to confirm the findings and additional studies are needed to confirm these finds in women. The study, partly funded by the NHLBI, appears in the Journal of Acquired Immune Deficiency Syndrome.